translation agency

Being Alive
A Possibly Fatal Interaction Between Ritonavir and "Ecstasy"
Bruce Mirken
April 5, 1997
Being Alive 1997 Apr 5: 10

Abbott Laboratories has acknowledge potentially dangerous interactions between its protease inhibitor ritonavir (Norvir) and certain recreational drugs. This came in the aftermath of the death of a British PWA who died after using MDMA, commonly known as "ecstasy," while taking ritonavir.

According to the coroner's report, Phillip Kay's death on October 6, 1996, was caused by an MDMA overdose, with a blood level of 4.56 mg/liter, "nearly ten times that at which we would expect to see serious toxic effects"-roughly the level that would be expected after taking 22 MDMA tablets. That led his partner, Jim Lumb, certain that Kay would not have taken such an excessive dose, to suspect a drug interaction. He contacted the company requesting data about such interactions, and asked that a warning be issued.

In a letter to Lumb dated January 27, 1997, Dr. P. Kon of Abbott's British division wrote that "Abbott has not conducted, and does not plan on conducting any drug-drug interaction studies between ritonavir and any illegal substances, including ecstasy," but noted that the company's scientists had evaluated the theoretical interaction between the two drugs. Because MDMA's metabolism is mediated by the P450 2D6 isoform, which is partially inhibited by ritonavir, use of the two drugs together could result in "a two-threefold increase" in MDMA levels, according to Kon. He added that between 3 and 10 percent of individuals are poor metabolizers of this particular isoform and could see MDMA levels increase "as high as five-tenfold," though in these individuals such levels could also occur without ritonavir.

Kon declined Lumb's request to issue a warning, writing, "Illegal/recreational drugs are never safe to use, therefore, Abbott will not condone their use under any circumstances." Lumb provided a fact sheet which Abbott has made available to British physicians who request it. In addition to MDMA it also lists the following interactions (all are predictions based on known drug metabolism routes and have not been verified by human or animal studies): Heroin: A moderate decrease in heroin concentration (AUC decrease less than 50%).

Methadone: A large increase in the concentration of methadone (AUC increase greater than threefold) likely. A reduction in dose of greater than 50% is likely to be necessary. Methadone is metabolized by CYP3A, an isoform known to be potentially inhibited by ritonavir.

Cocaine: Interaction unlikely (minimal change in AUC expected) because drug is metabolized by a pathway not known to be affected by ritonavir.

Amphetamine: An increase in concentration of two-threefold could be expected.

U.S. Abbott spokeswoman Kim Modory said that American doctors can call the company's medical department at 800.633.9110 for information, and reiterated that the company has no plans to issue a general alert: "Abbott is responding to inquiries, but has no plans to issue an alert or recommendations in the U.S. at this time." This article is reprinted from AIDS Treatment News. For copies and subscription information, write P.O. Box 411256, San Francisco, CA 94141 or call 800.treat.1.2.

www.aegis.org